Tag Archives: central venous catheter

Drug Thrombus Resulting in Superior Vena Cava Syndrome: A Case Report

DOI: 10.2478/jccm-2020-0015

Introduction: Superior vena cava syndrome is one of the more serious complications of central venous catheter insertion. Drug interactions of administered drugs used in association with these catheters can lead to formation of precipitations and consequently thrombus formation. These interactions can be either anion-cation or acid-base based and more commonly present in clinical practice than expected.
Case presentation: The case of a 31-year old female who was admitted to an intensive care unit with an intracranial haemorrhage, is presented. Occlusion of the superior vena cava was caused by a drug-induced thrombus, formed by the precipitation and clotting of total parenteral nutrition and intravenous drugs. Given the nature of the thrombus and a recent intracranial haemorrhage, the patient was treated with a central thrombectomy supported by a heparin-free extracorporeal membrane oxygenation.
Conclusion: Knowledge of drug interactions is crucial in order to heighten awareness for the dangers of concomitant drug administration, especially in combination with total parenteral nutrition in critically ill patients.

Full text: PDF